Kansas, 2023

Hail and Strong Wind in Kansas, June 9, 2023

June 9, 2023 · NWS DDC · 5 events in 4 counties and zones

Scattered thunderstorms brought sub severe storms to portions of western Kansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Scattered thunderstorms brought sub severe storms to portions of western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 2:55 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 9, 2:55 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
355 PM CDT Fri Jun 9 2023

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Saturday night)
Issued at 354 PM CDT Fri Jun 9 2023

Main concern in the Short Term period is strength, longevity,
placement of tonight's forecast mesoscale convective system (MCS).
Mid-afternoon thunderstorm activity was already underway across
northwest KS extending east-southeast across the I-70 corridor down
into central and south central KS. Much of this activity was just
outside the boundary of the DDC forecast area, however the
expectation is that there will be a slow expansion southward of the
I-70 activity down toward the Highway 96 corridor through the late
afternoon and early evening. This will likely merge with southeast
Colorado storms later in the evening, eventually forming the well-
advertised MCS as it marches across KS tonight.

Short term convective-allowing models (CAMs), particularly the HRRR
have been quite consistent with the track of the MCS tonight from
southeast CO into the bulk of southwest KS, which is why POPs were
increased to 60 to 80 percent over a larger portion of our southwest
KS region. The ongoing storms this afternoon were north of the best
vertical wind shear environment, so these initial storms were rather
disorganized, although the coverage of convection was quite numerous
and will continue to expand in coverage through the evening. There
is a Slight Risk of severe from the SPC, mainly far southwest Kansas
where storms in this region will be much closer to the better shear.
The MCS will clear our region early Saturday morning, and for the
better part of the day, southwest Kansas will be in a region of
subsidence behind the MCS and its leftover mesoscale convective
vorticity (MCV) anomaly. The June airmass will recover by late
afternoon with temperatures warming into the mid 80s for a high,
although tomorrow afternoon and evening thunderstorms will be
confined to mainly northern Kansas and northeastern Colorado.

.LONG TERM...(Sunday through Friday)
Issued at 354 PM CDT Fri Jun 9 2023

A rather strong cold front will push south late Saturday Night,
which will bring cooler air into southwest Kansas on northeasterly
winds. Both Sunday and Monday look particularly cool on the latest
model runs. Highs have been lowered both days, especially Monday. In
fact, the airmass Monday looks cool enough that once we get into a
post-frontal upslope regime, widespread low stratus cloud cover is
likely to break out on Monday, especially the western DDC CWA region
which would really curtail any decent warmup. Meanwhile, yet another
robust Pacific jet streak will be advancing on the Southern Rockies
and High Plains by late Monday-Monday Night. This will induce low
pressure to our south/southwest, enhancing low level upslope flow
with pretty good moisture advection. Monday Night, it certainly
appears there will be another formidable MCS developing out across
eastern Colorado moving into adjacent far western/southwestern
Kansas late in the evening/overnight. The stubborn remnant cool
airmass will be augmented by any MCS activity, such that Tuesday
will also probably be pretty cool, and this is also reflected in the
latest forecast with highs in the 73 to 77F range across much of
southwest and west central KS. The polar frontal zone will remain in
place across the southern/central Plains with a pretty good west-
southwest to east-northeast oriented upper level jet in vicinity of
the frontal zone mid-week. This will favor multiple rounds of shower
and thunderstorm activity until the jet finally clears our region
later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1238 PM CDT Fri Jun 9 2023

Scattered thunderstorms will develop late afternoon across
portions of mainly west central Kansas, but will keep VCTS out of
the HYS and DDC TAF for now, regarding the initial thunderstorms
due to slow movement and isolated to widely scattered coverage.
VCTS will be all terminals DDC, GCK, LBL, and HYS for the much
higher probability of impact due to a fairly large thunderstorm
cluster later on this evening. Prevailing TSRA will likely be
needed in a future TAF update, but timing is a bit too uncertain
to nail this down in the TAF as of this 18Z issuance, so will be
going with 3 hours of VCTS mid to late this evening. Very gusty
winds are likely around the thunderstorms tonight, given how large
the convective system is expected to be.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  59  78 /  60  20  30   0
GCK  59  85  58  78 /  80  20  20   0
EHA  57  84  57  79 /  60  10  10   0
LBL  59  85  59  80 /  80  10  20   0
HYS  62  87  60  77 /  60  40  50  10
P28  65  86  64  81 /  70  30  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jun 8, 11:22 PM CST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1222 AM CDT Fri Jun 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1222 AM CDT Fri Jun 9 2023 /1122 PM MDT Thu Jun 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are expected this afternoon and
evening. Strong/damaging winds, large hail, and heavy rainfall are
the main threats. Coverage could end up scattered in nature.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 strong wind. Local standard time, as filed.

Hail, Ellis

When
June 9, 3:03 PM CST
Where
Ellis County, 0.69 mi N of Victoria
Measured
0.75 in hail
Reported by
Public
Coordinates
38.860, -99.150

Hail, Grant

When
June 9, 8:38 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -101.360

Hail, Grant

When
June 9, 8:38 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -101.360

Strong Wind, Morton

When
June 9, 9:23 PM CST
Where
Morton forecast zone
Measured
46 kt (53 mph) estimated gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Seward

When
June 9, 9:33 PM CST
Where
Seward forecast zone
Measured
44 kt (51 mph) estimated gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106792, 1106793, 1106814, 1106894, 1106895.